Category: Moderate to Severe Allergic Reaction (SE)

EPI IM in elderlies and gravol vs Benadryl in anaphylaxis

Question #: 426

Question:


Male pt stung by a bee x 1 hour ago, no known Hx of reaction with previous stings. Prior to our arrival the pt was c/o urticaria, edema to mouth, & N/V. Pt had took 50mg of Benadryl PO 20 mins prior, but ? vomited it up. No EPI pen as no Hx. We arrive pt vitals are GCS 15, HR 77 RF, RR 18 RF, SpO2 95%, SPB 104, NSR. BG 7.2. Urtricaria on Abd/ arms/legs. No airway edema, No wob, no SOB. No N/V at this time. I gave 50mg IM Bendadryl. Prior to dept scene Vitals are HR 76, RR16, 97%, SBP 125+. While en-route to the ER the pt became nausea and vomited twice ( felt better after) same vitals. My questions are: 1) should I Gave EPI once the pt started to vomit ? as I now have 2 systems involved ( hives/GI), still no resp involvement at all. Q2) I did not give Gravol 50mg IM as the pt had up to100mg of Benadryl on board already and I thought that would be a lot of a similar medication, should I have given the Gravol ?

Answer:


RPPEO recommends that you consider EPINEPHrine IM as you have a probable allergen and multi-system involvement (ALS PCS Companion Document v 4.8). Current literature specifies that EPINEPHrine IM for anaphylaxis appears safe for older population (Kawanoa T., et al., 2017), where delays in administration of EPINEPHrine are associated with greater mortality (ALS PCS Companion Document v 4.8).
As the causation of nausea/vomiting is suspected to be an allergic reaction, these symptoms will likely best be addressed with DiphenhydrAMINE. In addition, dimenhyDRINATE and diphenhydrAMINE are pharmacological derivatives (non-selective histamine antagonists) and should NOT be co-administered. Doing so may cause unwanted anticholinergic side effects with no change in clinical outcomes.
Please ensure information, clinical picture, pertinent +/- and rationale supporting your management plan are documented.
References:

Kawanoa T, Scheuermeyer F, Stenstroma R, et al. Epinephrine use in older patients with anaphylaxis: Clinical outcomes and cardiovascular complications. Resuscitation. 2017;112:53-58.

http://www.ontariobasehospitalgroup.ca/Educational-Resources/Downloads_GetFile.aspx?id=18061

MedicASK Categories

MedicASK Search

Local: 613-737-7228 | Long Distance: 877-587-7736

Ottawa, 2475 Don Reid Drive, Ottawa, On, K1H 1E2
Kingston, 400-1471 John Counter Blvd, Kingston, ON, K7M 8S8